Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 150, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2017, 12:44 AM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 12:44 AM CDT (05:44 UTC)
- Expired
- Jun 30, 2017, 1:05 AM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
959
WUUS53 KTOP 300544
SVRTOP
KSC041-061-127-161-300630-
/O.NEW.KTOP.SV.W.0150.170630T0544Z-170630T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1244 AM CDT FRI JUN 30 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Dickinson County in central Kansas...
Geary County in east central Kansas...
South central Riley County in northeastern Kansas...
Northwestern Morris County in east central Kansas...
* Until 130 AM CDT
* At 1244 AM CDT, a severe thunderstorm was located near Enterprise,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Chapman and Woodbine around 100 AM CDT.
Junction City around 115 AM CDT.
Grandview Plaza around 120 AM CDT.
Dwight around 130 AM CDT.
This includes Interstate 70 between mile markers 269 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9663 3878 9655 3869 9729 3901 9735
TIME...MOT...LOC 0544Z 257DEG 33KT 3886 9716
HAIL...1.00IN
WIND...60MPH
$$
Skow1 follow-up statement
386
WWUS53 KTOP 300605
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
105 AM CDT FRI JUN 30 2017
KSC041-061-127-161-300615-
/O.CAN.KTOP.SV.W.0150.000000T0000Z-170630T0630Z/
Dickinson-Geary-Riley-Morris-
105 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKINSON...GEARY...
SOUTH CENTRAL RILEY AND NORTHWESTERN MORRIS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 500 AM CDT for
central and east central Kansas.
LAT...LON 3919 9663 3878 9655 3869 9729 3901 9735
TIME...MOT...LOC 0602Z 257DEG 33KT 3890 9692
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:26 AM CDT, 18 minutes earlier.
Area forecast discussion, Jun 30, 12:26 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1226 AM CDT Fri Jun 30 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 342 PM CDT Thu Jun 29 2017 Outflow boundary from the morning convection has reached portions of southern KS. As of now the boundary is south of the forecast area and is not showing much signs of moving northward. The cape along and south of this boundary is around 3000 j/kg and effective shear is around 50 kt. Storms are expected to develop in the next few hours as the cap erodes, although north of the boundary there is still a decent cap at 750 mb. Convection initation maybe be somewhere southwest of Wichita where temperatures are in the upper 90s. There is also an area of agitated cumulus along the boundary extending into southeast KS. Some of these storms could move into portions of east central near I-35 close to the boundary. The enhanced low level shear associated with the boundary could support isolated tornadoes with any supercell that can develop. Of course large hail and damaging wind gusts are also possible this evening. Later this evening the surface trough bisects the area from southwest to northeast and could become the focus for elevated convection. A handful of high resolution models are hinting that storms train along this trough and therefore pose a flash flood threat. The WRF and HRRR ensembles are highlighting probabilities of 2 to 3 inches of rainfall in 6 hours exceeding 50 percent mainly across east central KS. Some areas received 2 to 4 inches last night and this morning, with the highest amounts in north central KS. The lowest rainfall that occurred was portions of east central KS so these locations can take a decent round of rain. Although some isolated flash flooding cannot be ruled out especially along I-70. An MCS is expected to move out of eastern CO this afternoon and track into south central KS tonight. The severe activity should stay south of the forecast area, or maybe come close to the I-35 corridor. The MCS may follow the east to west orientated outflow boundary that still has an identity. The chances for showers and storms continues through tomorrow morning. .LONG TERM...(Friday night through Thursday) Issued at 342 PM CDT Thu Jun 29 2017 Upper trough axis is expected to move through northeast Kansas Friday night. The forcing associated with the wave along with ample shear, moderately steep lapse rates and about 1000 J/kg of mucape will be sufficient for some thunderstorms across north central and northeast Kansas. High pressure will build into eastern Kansas early Saturday morning ushering in drier air. Northwest upper flow expected through Sunday as a ridge builds upstream over the Rockies. A couple of waves moving through on Sunday will bring another chance of showers and thunderstorms across south central and southeast Kansas. Additional energy ejecting out into the Plains Sunday night may lead to the development of elevated thunderstorms or a possible MCS late Sunday night into Monday morning as the low level jet increases and transports Moisture northward into north central and northeast Kansas. Models differ on the timing and speed of an upper level trough early next week across the central Plains. The ECMWF and the GFS have the upper trough over central and eastern Kansas on Independence day while the Canadian has the trough axis over Missouri by the evening hours. Given the likelihood of the upper trough over eastern Kansas will maintain chances of thunderstorms Thursday night into Wednesday. Dry weather is expected for next Thursday. Temperatures will gradually warm from Saturday through the end of next week. Warmest temperatures will be across north central and central Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1226 AM CDT Fri Jun 30 2017 Periods of thunderstorms will impact all terminals for the next few hours, particularly TOP and FOE as a line slowly moves east with gusty winds and visibilities likely into the IFR range at least briefly. Still looks like activity will move on southeast by 12Z. Small precip chances exist after 18Z but too little confidence for any inclusion. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...53 AVIATION...65
Hazardous weather outlook, Jun 29, 9:13 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 913 PM CDT Thu Jun 29 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 913 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible throughout the area tonight. Some of the storms could be severe and produce large hail and damaging winds. Locally heavy rainfall is also possible and could result in flash flooding, particularly in areas that received heavy rainfall recently. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of strong to severe thunderstorms Friday south of Interstate 35. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 29, 10:53 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Topeka KS 1053 PM CDT THU JUN 29 2017 KSZ026-300430- Jefferson- 1053 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY UNTIL 1130 PM CDT... At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm near Winchester, moving southeast at 20 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Winchester around 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3932 9543 3942 9537 3942 9518 3926 9518 TIME...MOT...LOC 0353Z 292DEG 18KT 3936 9531 Skow
Special weather statement, Jun 29, 11:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1103 PM CDT THU JUN 29 2017
KSZ022-024-026-035>040-300500-
Wabaunsee-Geary-Shawnee-Jefferson-Dickinson-Douglas-Riley-Jackson-
Morris-
1103 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN DICKINSON...
SOUTHERN GEARY...SOUTHEASTERN RILEY...MORRIS...SHAWNEE...NORTHWESTERN
DOUGLAS...WABAUNSEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL MIDNIGHT
CDT...
At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nortonville to 4 miles northwest of
Carlton. Movement was east at 15 mph.
Nickel size hail and torrential rainfall will be possible with these
storms. Rainfall amounts of 1 to 2 inches in an hour will be
possible. These rains may lead to localized flooding of poor
drainage areas.
Locations impacted include...
Topeka, northern Lawrence, Herington, Council Grove, Valley Falls,
Rossville, Oskaloosa, Alma, Eskridge, Tecumseh, Dover, Silver Lake,
Auburn, Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville and
Lecompton.
This includes the following highways...
Interstate 70 between mile markers 314 and 355.
Kansas Turnpike between mile markers 166 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
central, northeastern and east central Kansas.
LAT...LON 3904 9519 3887 9580 3887 9594 3883 9595
3874 9624 3874 9635 3871 9635 3853 9693
3861 9693 3861 9737 3881 9737 3920 9610
3914 9604 3922 9603 3942 9535 3942 9518
TIME...MOT...LOC 0401Z 276DEG 12KT 3939 9535 3873 9735
SkowSpecial weather statement, Jun 29, 11:59 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT THU JUN 29 2017
KSZ022-024-026-035>040-054-055-300600-
Wabaunsee-Geary-Shawnee-Lyon-Jefferson-Dickinson-Douglas-Riley-
Jackson-Osage-Morris-
1159 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN DICKINSON...
SOUTHERN GEARY...SOUTHEASTERN RILEY...MORRIS...SHAWNEE...NORTHWESTERN
DOUGLAS...WABAUNSEE...NORTHWESTERN OSAGE...SOUTHEASTERN JACKSON AND
NORTHWESTERN LYON COUNTIES UNTIL 100 AM CDT...
At 1158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Leavenworth to 3 miles
northwest of Ramona. Movement was east to southeast at 15 mph.
Nickel size hail and torrential rainfall will be possible with these
storms. Rainfall amounts of 1 to 2 inches in an hour will be
possible. These rains may lead to localized flooding of poor
drainage areas.
Locations impacted include...
Topeka, northwestern Lawrence, Herington, Council Grove, Valley
Falls, Rossville, Oskaloosa, Alma, Eskridge, Tecumseh, Dover, Silver
Lake, Auburn, Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville and
Lecompton.
This includes the following highways...
Interstate 70 between mile markers 315 and 355.
Kansas Turnpike between mile markers 157 and 201.
A severe thunderstorm watch remains in effect until 500 AM CDT for
central, northeastern and east central Kansas.
LAT...LON 3902 9519 3852 9663 3852 9692 3861 9693
3861 9708 3877 9737 3881 9737 3919 9610
3914 9604 3921 9603 3942 9533 3942 9518
TIME...MOT...LOC 0458Z 289DEG 11KT 3934 9498 3863 9711
SkowSpecial weather statement, Jun 30, 12:41 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
1241 AM CDT FRI JUN 30 2017
KSZ038-054-055-058-300615-
Coffey-Wabaunsee-Lyon-Osage-
1241 AM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...WESTERN
OSAGE...NORTHWESTERN COFFEY AND LYON COUNTIES UNTIL 115 AM CDT...
At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Keene to near Admire to 5 miles southwest
of Americus. Movement was southeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Emporia, Osage City, Carbondale, Eskridge, Lebo, Burlingame,
Americus, Scranton, Olpe, Hartford, Neosho Rapids, Harveyville,
Reading, Allen, Admire, Bushong and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 150.
Kansas Turnpike between mile markers 119 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3835 9636 3862 9635 3870 9622 3889 9610
3884 9562 3849 9575 3817 9612
TIME...MOT...LOC 0541Z 295DEG 23KT 3892 9602 3864 9613 3847 9636
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:53 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Jun 29, 11:03 PM CDT | Special Weather Statement | TOP | Dickinson, Jefferson, Morris, Shawnee, Wabaunsee | 57 min |
| Jun 29, 11:59 PM CDT | Special Weather Statement | TOP | Dickinson, Jefferson, Morris, Shawnee, Wabaunsee | 61 min |
| Jun 30, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 33 min |
| Jun 30, 12:33 AM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| Jun 30, 12:41 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 34 min |
| Jun 30, 1:14 AM CDT | Special Weather Statement | TOP | Coffey, Osage | 31 min |
| Jun 30, 1:24 AM CDT | Special Weather Statement | TOP | Marshall, Pottawatomie | 36 min |
| Jun 30, 1:35 AM CDT | Special Weather Statement | TOP | Douglas, Franklin | 40 min |
| Jun 30, 2:03 AM CDT | Special Weather Statement | TOP | Douglas, Franklin | 42 min |
| Jun 30, 2:15 AM CDT | Special Weather Statement | TOP | Anderson | 45 min |
| Jun 30, 2:47 AM CDT | Areal Flood Advisory | TOP | Jefferson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.